Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 69, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 13, 2002, 3:27 PM EDT for Caroline County, King and Queen County, King William County, Virginia. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 3:27 PM EDT (19:27 UTC)
- Expired
- May 13, 2002, 3:55 PM EDT
- In force
- 28 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Caroline County, VA, King and Queen County, VA, King William County, VA
The radar
The Norfolk radar (KAKQ), 93 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 3:45 PM EDT | Thunderstorm Wind | Aylett, VA | Numerous trees down, mainly in northern part of county. |
| May 13, 3:50 PM EDT | Thunderstorm Wind | Cauthronville, VA | Numerous trees down along Route 619. |
| May 13, 3:55 PM EDT | Thunderstorm Wind | Kidds Fork, VA | Trees down. Route 627 blocked by downed trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 1:30 PM EDT | Tornado Watch | SPC | 6 hr |
| May 13, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 131927 SVRAKQ VAC033-097-101-131955- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 326 PM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KING AND QUEEN COUNTY IN EAST CENTRAL VIRGINIA KING WILLIAM COUNTY IN EAST CENTRAL VIRGINIA CAROLINE COUNTY IN NORTH CENTRAL VIRGINIA * UNTIL 355 PM EDT * AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF DAWN...MOVING NORTHEAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL REACH DUANE FORK AND GETHER AROUND 330 PM NEWTOWN AND BEAZLEY AROUND 335 PM BRUINGTON AND CROUCH AROUND 340 PM INO AND DRAGONVILLE AROUND 345 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. $$ REILLY &&
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:30 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 13, 1:30 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
130 PM EDT MON MAY 13 2002
PRELIM AFD BELOW. ANTHR UPDATE FOR TORNADO WATCH TO FOLLOW.
GETTING BUSY...SO WILL BE BRIEF. TRIPLE PT LOW & ASSCTD STRNG CDFRNT
TO MOVE OFFSHORE AFTR MIDNIGHT...TAKING ALL WX WITH IT. WILL CARRY
CHC POPS THRU ERLY MORN E SCTNS...MIDNITE W. COOLER/DRYER CNDTNS
FOLLOWS THRU LATE WEEK AS H5 RIDGE SLIDES E UNDER ERN TROF. SHUD SEE
SCT-BKN CLDS TUE (SPCLLY NE SCTNS) AS WK TROF/COOL POOL ALFT
INTERACTS WITH STRNG MAY SUN. GSTY W-NW WNDS ALONG WITH LWR DP TMPS
MAY PRODUCE SOME FIRE WX CONCERNS TUE.
ERN TROF LIFTS NE LATER THIS WEEK...ALLOWING RETURN SW FLOW TO SET
UP. XPCT ANTHR WRMG TREND STARTING THU AS SFC HIGH MOVES OFFSHORE.
AVN DROPS ANTHR CDFRNT S ACROSS NEW ENGLAND STATES ON FRI...NOT
GETTING INTO FA UNTIL ERLY SAT. WILL CONT CRNT FCST & KEEP FRI DRY.
CHC POPS SAT INTO SUN WITH SAID FROPA.
CWF...SCA FLAGS CONT THRU TUE FOR CHES BAY / CSTL WTRS AS GSTY SW
WNDS SHFT INTO NW BEHIND FROPA TONITE.
FCSTID = 44
.AKQ...
MD...SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE.
TORNADO WATCH UNTIL 7 PM FOR MDZ021>025
NC...SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT.
VA...SMALL CRAFT ADVSY CHINCOTEAGUE TO VA/NC BRDR AND CHES BAY
SMITH PT TO CAPE HENRY.
SEVERE THUNDERSTORM WATCH UNTIL 300 PM EDT MONDAY FOR ZONES
VAZ048>049...VAZ060>064...VAZ068>069.
TORNADO WATCH UNTIL 7 PM FOR VAZ075In the hours before
Special weather statement, May 13, 10:24 AM EDT, 5 hours 3 minutes before
VAZ048-049-060>064-068-069-131900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1024AM EDT MON MAY 13 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 3 PM EDT FOR PORTIONS OF CENTRAL VIRGINIA. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH. IN VIRGINIA...THE COUNTIES OF AMELIA... CAROLINE... CUMBERLAND... FLUVANNA... GOOCHLAND... HANOVER... LOUISA... POWHATAN... PRINCE EDWARD. SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ
Special weather statement, May 13, 10:43 AM EDT, 4 hours 44 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ065>067-070>093-096>100-132000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1043 AM EDT MON MAY 13 2002 ...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EVENING... THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE. TIME OF SEVERE WEATHER THREAT...BETWEEN 3 PM AND MIDNIGHT. SYNOPSIS...A STRONG COLD FRONT WILL APPROACH FROM THE WEST THIS AFTERNOON...THEN MOVE OFFSHORE THIS EVENING. TEMPERATURES IN THE MID TO UPPER 80S OVER MOST LOCATIONS THIS AFTERNOON...WILL CREATE VERY UNSTABLE CONDITIONS. THIS WILL SUPPORT A LINE OF THUNDERSTORMS WITH THE POSSIBILITY OF EMBEDDED SEVERE STORMS THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. SEVERE WEATHER THREAT INCLUDES THE FOLLOWING... DAMAGING WIND GUSTS GREATER THAN 60 MPH... HAIL THREE QUARTER INCH IN DIAMETER OR GREATER... ISOLATED TORNADOES... ALL THUNDERSTORMS CAN PRODUCE HEAVY DOWNPOURS...PONDING OF WATER ON ROADWAYS AND FREQUENT LIGHTNING. IF YOU ARE OUTDOORS AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ. 44
Special weather statement, May 13, 2:00 PM EDT, 1 hour 27 minutes before
MDZ021>025-VAZ075-132300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 200 PM EDT MON MAY 13 2002 ...TORNADO WATCH IN EFFECT UNTIL 700 PM... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH...EFFECTIVE UNTIL UNTIL 700 PM EDT...FOR PORTIONS OF NORTHERN VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH. IN VIRGINIA...WESTMORELAND COUNTY. IN MARYLAND... DORCHESTER... SOMERSET... WICOMICO... WORCESTER...INCLUDING THE MARYLAND BEACHES. SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. ALS
Local storm report, May 13, 3:09 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
309 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM CARTERSVILLE VA WIND DAMAGE
05/13/02 CUMBERLAND TREES DOWN ALONG ROUTE 616
(JENNINGS RD)REPORTED BY
LAW ENFORCEMENT DISPATCH
0210 PM CARTERSVILLE VA WIND DAMAGE
05/13/02 CUMBERLAND TREE DOWN ROUTE 605
(BOSTON HILL RD) DAMAGED
BRIDGE REPORTED BY LAW
ENFORCEMENT DISPATCH
0214 PM CROZIER VA WIND DAMAGE
05/13/02 GOOCHLAND TREE DOWN BLOCKING ROAD ON
ROUTE 250 REPORTED BY LAW
ENFORCEMENT DISPATCH
CYThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:06 PM EDT | Severe Thunderstorm Warning | AKQ | Cumberland, Prince Edward | 29 min |
| May 13, 2:17 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna, Louisa | 33 min |
| May 13, 2:33 PM EDT | Severe Thunderstorm Warning | AKQ | Cumberland, Goochland | 42 min |
| May 13, 3:00 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 40 min |
| May 13, 3:39 PM EDT | Severe Thunderstorm Warning | AKQ | Essex, Richmond, Westmoreland | 46 min |
| May 13, 6:33 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg, Mecklenburg, Prince Edward | 32 min |
| May 13, 7:12 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Lunenburg | 38 min |
| May 13, 7:38 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie | 32 min |
| May 13, 7:50 PM EDT | Severe Thunderstorm Warning | AKQ | Northumberland, Richmond, Westmoreland | 30 min |
| May 13, 7:57 PM EDT | Severe Thunderstorm Warning | AKQ | Sussex | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.